

# National Symposium on English Language Assessment: New Directions for Indonesia Yogyakarta, 23 March 2018, The Phoenix Hotel Yogyakarta

Location	Session	Time		Event/ Speaker			
Pandawa Ballroom, 1st Floor	Reception	08.00 - 09.00	60 mins	Registration			
	Opening	09.00 - 09.10 09.10 - 09.20	20 mins	Welcome address Paul Smith (Director of British Council Indonesia)			
	Plenary	09.20 – 10.00	40 mins	Plenary 1 Test Quality Check: Selecting the Right Test for the Right Use Speaker: Dr Victoria Clark			
	Plenary	10.00 – 10.40	40 mins	Plenary 2 Globally Recognised Proficiency Scales: The Goals and Uses of the Common European Framework of Reference (CEFR) Speaker: JohnDylan Burton			
Pandawa Ballroom, 1st Floor	Break	10.40 – 11.10	30 mins	Coffee/ tea break			
Pandawa Ballroom, 1st Floor	Panel Discussion	11.10 – 12.10	60 mins	<ul> <li>Panel Discussion 1</li> <li>Current Practice of English Language Assessment at Universities, Polytechnics and Vocational Schools in Indonesia</li> <li>Panellists: <ul> <li>Representative from University: Joko Priyana, Ph.D</li> <li>Representative from Polytechnic: Nur Rini</li> <li>Representative from Vocational School (SMK): Wiwik Indriyani, S.Pd.M.Si. &amp; Dra. Arnita Budi Siswanti, M.Hum</li> <li>Dr Victoria Clark</li> </ul> </li> </ul>			
Paprika Restaurant 1st floor	Lunch	12.10 - 13.30	80 mins	Lunch break			
Pandawa Ballroom 1st Floor				Breakout session (Amarylis)	Breakout session (Cendrawasih)	Breakout session (Pandawa Ballroom)	
Cendrawasih 1st Floor Amarylis 4th Floor	Break-out sessions	13.30 – 14.30	60 mins	Understanding L2 Writing Speaker: Dr Victoria Clark	Classroom-based Assessment Speaker: Itje Chodidjah	Designing Tests and Item Writing Speaker: JohnDylan Burton	
Pandawa Ballroom 1st Floor	Plenary	14.30 – 15.10	40 mins	Plenary 3 Language Assessment Literacy for Teachers & Lecturers Speaker: Itje Chodidjah			
	Break	15.10 - 15.40	30 mins	Coffee/ tea break			
	Panel Discussion	15.40 – 16.40	60 mins	Panel Discussion 2         Initiatives in Language assessment in Asia: Challenges and Opportunities         Panellists:         • Representative from University: Joko Priyana, Ph.D         • Representative from Polytechnic: Nur Rini         • Representative from Vocational School (SMK): Wiwik Indriyani, S.Pd.M.Si. & Dra. Arnita Budi Siswanti, M.Hum         • JohnDylan Burton			
	Closing	16.40 - 16.45	5 mins	Closing	Closing		



# National Symposium on English Language Assessment: New Directions for Indonesia

Yogyakarta, 23 March 2018, Harper Mangkubumi Hotel Yogyakarta

ABSTRACTS

Test Quality Check: Selecting the Right Test for the Right Use

### Speaker: Dr Victoria Clark

For teachers and administrators, having reliable information about students' English language proficiency is an important part of the selection process. In addition, the information collected from English tests is used for important decisions about placement, proficiency gains and achievement. Therefore, selecting the right test for the right purpose is essential. But, when we often do not have the time or resources or even the skills to design and develop our own tests, we are left with selecting 'off the peg' tests. We need to be confident when selecting a test that it is fit for purpose.

This plenary session will introduce participants to the areas that we need to consider when selecting a language test as well as when we need to evaluate the test that we are currently using. The aim of this plenary is to assist educators in answering the all-important question: Is this test valid for the intended purpose?

Globally Recognised Proficiency Scales: The Goals and Uses of the Common European Framework of Reference (CEFR)

### Speaker: JohnDylan Burton

Since its publishing in 2001, the Common European Framework of Reference (CEFR) has become an essential tool for language practitioners in understanding the different stages of second language acquisition and as a common reference point for those involved in developing syllabuses, course material, and examinations. This framework, while initially intended for a European audience, has seen continual growth outside of those borders and acceptance in many Asian countries, being used for local initiatives in Japan and China as well as test development projects in Vietnam and elsewhere. Nevertheless, for many around the world, the intentions of the CEFR are still widely misunderstood.

This plenary session will introduce participants to the CEFR by first giving an overview of the reasons it was created before then looking at how its goals are operationalized as an action-oriented approach to descriptions of language use. It will consider the various uses of the CEFR, in particular in language assessment, along with its potential for language educators.

Assessment Literacy for Teachers and Lecturers

## Speaker: Itje Chodidjah

The word "assessment" often creates misconceptions among educators. Some think it is a kind of test at the end of a period of studying and some other might include students' daily performance. There are basically two kinds of assessments, summative assessment which is often called assessment of learning and formative assessment, which is also named assessment for learning. The concept of formative assessment was first introduced in 1971 by Bloom, Hastings and Maddaus. It was meant to see the learning progress. As assessment is the integral part of learning, then understanding details of assessing students becomes essential for teachers at any level. Appropriate assessment system employed by teachers develops the students' responsibility for their own learning.

The purpose of this session is to consider the need for assessment literacy for teachers and the level of success they will achieve when assessment is being done properly and for the educational well-being of their students." (Popham, 2009)

#### Understanding L2 Writing

#### Speaker: Dr Victoria Clark

The ability to write effectively in English has become an essential skill in our global community, and this skill provides opportunities to our students in academic, professional and social contexts. However, writing is a complex problem-solving activity and students face many challenges in L2 writing, not just in grammar and vocabulary. For teachers, a better understanding of the nature of writing and how best to assess the skill can lead to a positive impact on the teaching and learning.

This workshop will first look at the differences between L1 and L2 writing and what research has shown to be the differences between poor and good writers. Then we will look at the reasons for and types of writing, followed by the skills and competences involved. Finally, we will review a variety of tasks used for assessing writing and the methods of scoring that can be used. At the end of the workshop, the participants will have a better understanding of the complexities of L2 writing and which tasks are best to test different levels of proficiency. They will also have practiced scoring tasks based on rubrics.

#### Classroom-Based Assessment

#### Speaker: Itje Chodidjah

Learning in formal classroom always creates demand for teachers to measure how much students have achieved the learning objectives. The common practice often shows that teachers use test-like tools to measure students' achievements. Students then see the result as their final level of achievement. It is often called formative with strong flavour of summative.

The presentation will focus on how to develop effective classroom assessment. Classroom based assessment offers a more thorough measurement because the function is to supply evidence that will enhance students' learning (Popham, 2008). It may be in the form of formal or informal type of activities. Teachers can employ kinds of game-like activities, quizzes, teachers' observations, and students' feedback to assess students' achievement. The evidence is used by both teachers and students to improve the learning quality. Teachers might use it to adjust their teaching delivery or activities. Students will be able to see where they are and may adjust their learning. The key word in doing a classroom assessment is whether or not learning objectives are achieved. Therefore the main reference is objective learning goals, not materials.

### Speaker: JohnDylan Burton

Designing second language tests is a task that many language educators and course designers are faced with on a regular basis, yet training in how to ensure the validity and reliability of these is often limited to specialists that are outside of the classroom. This often results in tests that may not function as planned, potentially demotivating students and resulting in scores without meaningful inferences. Good test design must take into account a number of factors in order to create blueprints that lead to test content addressing what teachers want and need to test.

This workshop will look at understanding the relationship between three of the most important elements in test development — the language construct, test specifications, and items — and how these are used to design language tests. Participants will practice interpreting these features and applying them, with the aim of equipping attendees with the basic background needed to create specifications and items in their own professional context.